Prepared by Natalia Keyser, MD, Resident, Internal Medicine, and Gloria Fioravanti, DO, FACP,
Program Director, Internal Medicine, St Luke's Hospital, Bethlehem, Pa
A 32-year-old woman presented to the hospital complaining of 1 day's duration of right upper-quadrant abdominal pain. She has been taking oral contraceptives for several years. Physical examination revealed normal vital signs and mild tenderness over the right upper quadrant. Results of complete blood count and liver function tests were within normal limits. She was prescribed ibuprofen and discharged. She returned 2 days later, complaining that the pain had intensified. Physical examination now showed tachycardia, temperature of 99.9°F, pale conjunctivae, mild abdominal distention, severe tenderness of the right upper quadrant, and decreased bowel sounds. New blood tests showed a mild normochromic, normocytic anemia, and aspartate aminotransferase and alanine aminotransferase levels of 81 U/L and 48 U/L, respectively. Acomputed tomography (CT) scan of her abdomen is shown (Figure).
What's the Diagnosis?